Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 269, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 5, 2017, 4:30 PM CDT for Barber County, Comanche County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2017, 4:30 PM CDT (21:30 UTC)
- Expired
- Aug 5, 2017, 5:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Barber County, KS, Comanche County, KS
The radar
The Vance AFB radar (KVNX), 81 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 4:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 425 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
485
WUUS53 KDDC 052130
SVRDDC
KSC007-033-052230-
/O.NEW.KDDC.SV.W.0269.170805T2130Z-170805T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
430 PM CDT SAT AUG 5 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Barber County in south central Kansas...
Southeastern Comanche County in south central Kansas...
* Until 530 PM CDT
* At 429 PM CDT, a severe thunderstorm was located 5 miles west of
Aetna, or 19 miles southeast of Coldwater, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Medicine Lodge, Kiowa, Lake Arrowhead, Hardtner, Hazelton, Deerhead
and Aetna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3717 9917 3746 9853 3700 9838 3700 9912
TIME...MOT...LOC 2129Z 248DEG 33KT 3708 9907
HAIL...1.50IN
WIND...60MPH
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:45 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 5, 1:45 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 145 PM CDT Sat Aug 5 2017 ...Updated Long Term... .SHORT TERM...(This afternoon through Sunday) Issued at 1230 PM CDT Sat Aug 5 2017 Much hotter temperatures temporarily returning to SW KS this afternoon. Expecting all locations to be well in the 90s before the day is done; already 93 here at the office as of 1230 pm. Starting around 4 pm, expecting scattered thunderstorms to develop along a prefrontal trough, mainly south and east of Dodge City. NAM/HRRR solutions are in good agreement that coverage will favor the SE zones. Bulk shear and CAPE appear sufficient for some modest storm organization, including some possible supercells, mainly SE of a Meade-Larned line. Hail up to 1-1.5 inch in diameter and thunderstorm outflow winds to near 60 mph can be expected from the strongest storms. Convection will likely organize upscale into a loosely organized complex, impacting the far SE zones (Barber county and vicinity) through about 10 pm. Cold frontal passage expected tonight, with winds becoming N/NE across all of SW KS during the late evening. Some gusts of 30-40 mph will occur with the initial frontal passage, although convective coverage along the frontal boundary itself is expected to be minimal. Consensus of short term models shows post- frontal low stratus clouds overspreading all zones through sunrise Sunday. Continued NE winds and cool advection through Sunday morning are expected to prevent widespread fog formation, but certainly can't rule out some patchy fog with the widespread stratus. Along with WFO Goodland, included some patchy fog in the grids for Sunday morning. Lows Sunday morning in the lower to mid 60s. Sunday...Cloudy (in the morning) and noticeably cooler. Stratus expected to hold through about 10 am, then erode during the afternoon. Given the expected afternoon August sunshine, ignored the cooler MET/NAM guidance, and followed the warmer MAV guidance, with afternoon temperatures ranging from near 80 NE (Hays) to the mid 80s along the Oklahoma border. About a full 10 degrees cooler than Saturday, with NE breezes of 10-20 mph persisting all day. Stable surface high ridge axis expected to prevent thunderstorms across all of SW KS on Sunday. .LONG TERM...(Sunday night through Saturday) Issued at 145 PM CDT Sat Aug 5 2017 Long term forecast will be characterized by much below normal afternoon temperatures, and virtually daily chances for showers and thunderstorms. In fact, it is very difficult to find any time period through next week when there is not at least a chance of showers/thunderstorms somewhere in SW KS. Synoptic pattern changest little through all of next week, with broad 500 mb ridging from southern California to West Texas, and persistent broad 500 mb troughing from the northern plains through the Great Lakes. As a result, moderate (40-50kt) W/NW flow at 500 mb, with embedded, difficult to time, shortwaves will continue through the week. CAPE in excess of 2000 J/kg will be available from time to time. As such, some strong to severe thunderstorms are possible next week, with all global models hinting at MCS production at various times and locations. 12z ECMWF generates 1-2 inches of QPF across all of SW KS through the week, supported with excellent agreement from 12z GFS. With the active and wet pattern, the heat will not be allowed to return. Afternoon temperatures Monday through Wednesday expected to only be in the upper 70s to lower 80s (early August normal is lower 90s). && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1200 PM CDT Sat Aug 5 2017 Strong gusty S/SW winds this afternoon, especially at LBL/DDC where gusts of 25-30 kts are expected. After 21z, scattered thunderstorms are expected mainly south and east of DDC. Convection close enough to LBL/DDC/HYS for VCTS/CB mention in those TAFs, but thunderstorms may just as easily avoid all the terminals this afternoon/evening. Kept GCK TAF dry. Cold front passes through all airports during the 03-06z Sun timeframe, with NE wind gusts of 25-30 kts. High confidence in post-frontal IFR stratus impacting all airports by 12z Sun, with stratus only gradually eroding through 18z Sun. && .PRELIMINARY POINT TEMPS/POPS... DDC 97 65 82 62 / 30 30 10 10 GCK 93 64 83 62 / 20 20 10 20 EHA 94 62 83 60 / 30 20 10 30 LBL 97 65 84 64 / 40 30 10 10 HYS 90 64 78 62 / 30 30 10 10 P28 96 68 85 65 / 30 60 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, Aug 5, 3:22 AM CDT, 13 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 322 AM CDT Sat Aug 5 2017 KSZ030-031-043>046-061>066-074>081-084>090-060830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 322 AM CDT Sat Aug 5 2017 /222 AM MDT Sat Aug 5 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A few storms will be possible this evening across central and south central Kansas. A few storms may become severe with hail over an inch in diameter and winds over 60 mph being the main concern. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- There will be a possibility of thunderstorms each day through day 7. It is too early to tell if any of these storms will be severe. Days 2-7 Hazards ---------------- * Sunday - Flooding: Limited risk - Lightning: Limited risk * Monday - Lightning: Elevated risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Elevated risk * Friday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Aug 5, 3:42 PM CDT, 48 minutes before
Special Weather Statement National Weather Service Dodge City KS 342 PM CDT SAT AUG 5 2017 KSZ089-052115- Comanche KS- 342 PM CDT SAT AUG 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COMANCHE COUNTY UNTIL 415 PM CDT... At 342 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles north of Buttermilk, or 6 miles south of Coldwater, moving northeast at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Coldwater, Wilmore and Lake Coldwater. LAT...LON 3710 9929 3722 9941 3738 9916 3727 9904 TIME...MOT...LOC 2042Z 231DEG 27KT 3718 9934 TATRO
Special weather statement, Aug 5, 3:49 PM CDT, 41 minutes before
Special Weather Statement National Weather Service Dodge City KS 349 PM CDT SAT AUG 5 2017 KSZ089-052115- Comanche KS- 349 PM CDT SAT AUG 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COMANCHE COUNTY UNTIL 415 PM CDT... At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Buttermilk, or 16 miles southeast of Protection, moving northeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Buttermilk. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3710 9952 3723 9927 3700 9900 3700 9945 TIME...MOT...LOC 2049Z 231DEG 27KT 3698 9935 TATRO
Special weather statement, Aug 5, 4:13 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
413 PM CDT SAT AUG 5 2017
KSZ065-066-052200-
Stafford KS-Pawnee KS-
413 PM CDT SAT AUG 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PAWNEE AND NORTHWESTERN
STAFFORD COUNTIES UNTIL 500 PM CDT...
At 412 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Zook, or 6 miles south of Larned, moving northeast at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Larned, Garfield, Seward, Radium and Zook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3800 9913 3809 9926 3829 9904 3829 9903
3826 9903 3826 9893 3820 9868
TIME...MOT...LOC 2112Z 232DEG 21KT 3808 9910
TATROSpecial weather statement, Aug 5, 4:17 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
417 PM CDT SAT AUG 5 2017
KSZ089-090-052145-
Barber KS-Comanche KS-
417 PM CDT SAT AUG 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BARBER AND SOUTHEASTERN
COMANCHE COUNTIES UNTIL 445 PM CDT...
At 417 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Buttermilk, or 17 miles southeast of Coldwater,
moving northeast at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Aetna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3705 9927 3726 9906 3708 9891 3700 9906
3700 9924
TIME...MOT...LOC 2117Z 232DEG 21KT 3704 9920
TATROSpecial weather statement, Aug 5, 4:25 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Dodge City KS 425 PM CDT SAT AUG 5 2017 KSZ081-090-052215- Pratt KS-Barber KS- 425 PM CDT SAT AUG 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BARBER AND SOUTHEASTERN PRATT COUNTIES UNTIL 515 PM CDT... At 424 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles northeast of Sun City, or 16 miles southwest of Pratt, moving northeast at 25 mph. A second strong storm was located 5 miles south of Pratt moving northeast at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Pratt, Sawyer, Isabel, Coats, Lake City, Sun City, Elm Mills and Pratt County Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 1100 PM CDT for south central Kansas. LAT...LON 3731 9886 3745 9899 3770 9868 3749 9848 TIME...MOT...LOC 2124Z 232DEG 21KT 3743 9885 TATRO
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:42 PM CDT | Special Weather Statement | DDC | Comanche | 33 min |
| Aug 5, 3:49 PM CDT | Special Weather Statement | DDC | Comanche | 26 min |
| Aug 5, 4:13 PM CDT | Special Weather Statement | DDC | Pawnee | 47 min |
| Aug 5, 4:17 PM CDT | Special Weather Statement | DDC | Comanche | 28 min |
| Aug 5, 4:25 PM CDT | Special Weather Statement | DDC | Pratt | 50 min |
| Aug 5, 4:29 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 46 min |
| Aug 5, 4:30 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 60 min |
| Aug 5, 5:07 PM CDT | Special Weather Statement | DDC | Stafford | 53 min |
| Aug 5, 5:27 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 48 min |
| Aug 5, 5:52 PM CDT | Special Weather Statement | DDC | Pawnee, Stafford | 53 min |
| Aug 5, 6:09 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 51 min |
| Aug 5, 6:12 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 33 min |
| Aug 5, 6:24 PM CDT | Areal Flood Advisory | DDC | Pawnee | 3 hr |
| Aug 5, 6:36 PM CDT | Special Weather Statement | DDC | Rush | 39 min |
| Aug 5, 6:39 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.